Alert archive / Kansas / Tornado Warnings in 2006

Tornado Warning 8, NWS Hastings, NE

September 21, 2006Mitchell County, Kansas

NWS Hastings, NE issued this tornado warning at Sep 21, 2006, 3:53 PM CDT for Mitchell County, Kansas. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2006, 3:53 PM CDT (20:53 UTC)
Expired
Sep 21, 2006, 4:22 PM CDT
In force
29 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Mitchell County, KS

What was reported inside it

TimeReportWhereRemark
Sep 21, 4:00 PM CDTTORNADO2 Ne Beloit, KSROPE TORNADO ON THE GROUND AT ROAD 320 AND F
Sep 21, 4:08 PM CDTTORNADO1 Ne Beloit, KSTORNADO ON THE GROUND ON HIGHWAY 14 AND E ROAD
Sep 21, 4:12 PM CDTTORNADO3 N Beloit, KSTORNADO ON THE GROUND ALONG HIGHWAY 14...A HALF MILE NORTH OF D ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 212053
TORGID
KSC123-212145-
/O.NEW.KGID.TO.W.0008.060921T2053Z-060921T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
353 PM CDT THU SEP 21 2006

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 445 PM CDT

* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BELOIT...OR
  ABOUT 27 MILES NORTH OF LINCOLN...MOVING NORTH AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  SCOTTSVILLE BY 410 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. OTHERWISE...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT
AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3932 9827 3929 9793 3955 9794 3956 9828

$$

AWJ
4 follow-up statements
000 
WWUS53 KGID 212100
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
400 PM CDT THU SEP 21 2006

KSC123-212145-
/O.CON.KGID.TO.W.0008.000000T0000Z-060921T2145Z/
MITCHELL KS-
400 PM CDT THU SEP 21 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHEASTERN MITCHELL COUNTY...

AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BELOIT...OR ABOUT
26 MILES WEST OF CONCORDIA...MOVING NORTH AT 25 MPH.

FUNNELS AND ROTATION HAVE BEEN REPORTED IN THE BELOIT AREA. IF YOU 
ARE IN BELOIT...YOU NEED TO BE IN YOUR STORM SHELTER NOW. 

LAT...LON 3932 9827 3929 9793 3955 9794 3956 9828

$$
000 
WWUS53 KGID 212104
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
403 PM CDT THU SEP 21 2006

KSC123-212145-
/O.CON.KGID.TO.W.0008.000000T0000Z-060921T2145Z/
MITCHELL KS-
403 PM CDT THU SEP 21 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHEASTERN MITCHELL COUNTY...

AT 401 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS 
TORNADO WAS LOCATED 2 MILES NORTHEAST OF BELOIT...OR ABOUT 24 MILES 
WEST OF CONCORDIA...MOVING NORTH AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SCOTTSVILLE

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. OTHERWISE...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT
AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3932 9827 3929 9793 3955 9794 3956 9828

$$

AWJ
000 
WWUS53 KGID 212109
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
408 PM CDT THU SEP 21 2006

KSC123-212145-
/O.CON.KGID.TO.W.0008.000000T0000Z-060921T2145Z/
MITCHELL KS-
408 PM CDT THU SEP 21 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHEASTERN MITCHELL COUNTY...

AT 406 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED NEAR BELOIT...OR ABOUT 23 MILES WEST OF
CONCORDIA...MOVING NORTH AT 25 MPH.

THE TORNADO LOCATED AT THE INTERSECTION OF ROAD E AND ROAD 14...AND
MOVING NORTH...AND CONTINUE AND ALONG AND JUST EAST OF HIGHWAY 14. 

BE IN YOUR TORNADO SHELTER NOW

LAT...LON 3932 9827 3929 9793 3955 9794 3956 9828

$$
000 
WWUS53 KGID 212122
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
421 PM CDT THU SEP 21 2006

KSC123-212131-
/O.CAN.KGID.TO.W.0008.000000T0000Z-060921T2145Z/
MITCHELL KS-
421 PM CDT THU SEP 21 2006

...THE TORNADO WARNING FOR NORTHEASTERN MITCHELL COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD MOVED OUT OF 
THE AREA...AND NO LONGER POSES A THREAT TO NORTHEAST MITCHELL 
COUNTY. 

A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEAST MITCHELL COUNTY 
UNTIL 5 PM...FOR ANOTHER STORM MOVING INTO THE SOUTHEAST CORNER OF
THE COUNTY. 

LAT...LON 3932 9827 3929 9793 3955 9794 3956 9828

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Sep 21, 3:18 PM CDT, 35 minutes earlier.

Area forecast discussion, Sep 21, 3:18 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
318 PM CDT THU SEP 21 2006

.SHORT TERM...ONGOING CONVECTION NEAR INTENSE UPPER AND SURFACE LOW
SPAWNING AN ISOLATED TORNADO EARLIER...AND SMALL HAIL AND GUSTY
WINDS. THE RISK IS ASSOCIATED WITH BRIEF WEDGE OF CLEARING ALONG
LEADING EDGE OF ROTATION NEAR CENTER OF THE LOW. MINI-SUPERCELL
SET UP HAS STRUGGLED A BIT FURTHER NORTH...AS CLEARING HAS BEEN
LIMITED. EVENING SHIFTERS WILL WATCH CLOSE.

AS FOR THE FORECAST BEYOND ABOUT 3 HOURS...THE UPPER LOW IS PROGGED
QUICKLY TO ROLL NORTHEAST...AND LIFT SHOWERS AND THUNDERSTORMS
ACROSS THE CWFA AS THE EVENING AND OVERNIGHT PROGRESS. SOUTHERN
ZONES WILL BE PRIMARILY RAIN FREE BY LATE EVENING.

AS THE LOW LIFTS...ISENTROPIC DOWNGLIDE TAKES HOLD...AND RAINFALL
AMOUNTS THEN 36 TO 48 HOURS WILL BE SMALL. BEST SHOT APPEARS TO
BE FRIDAY EVENING...AS NEXT SHORT WAVE SLIDES ACROSS THE CWFA.
SMALL CHANCE AGAIN SATURDAY...BUT NOT A RAIN OUT. TEMPERATURES
BELOW NORMAL THROUGH AT LEAST SATURDAY.

.LONG RANGE...12Z SUNDAY THROUGH THURSDAY. MAIN CONCERNS FOR THIS
FORECAST PERIOD WILL BE A SURFACE FRONT THAT MOVES THROUGH LATE
TUESDAY AND TUESDAY NIGHT.

SUNDAY AND MONDAY A SURFACE HIGH TO THE SOUTHWEST WITH NORTHWEST
FLOW ACROSS THE FORECAST AREA. TEMPERATURES WILL REMAIN COOL ON
SUNDAY...BUT EXPECT THAT SOME WARMING WILL OCCUR ON MONDAY WITH SOME
WARM ADVECTION. WITH WARM ADVECTION AND SOME HEATING AHEAD OF THE
COLD FRONT...TUESDAY WILL BE EVEN WARMER.

THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST AREA LATE
TUESDAY AFTERNOON AND NIGHT. MODELS ARE RELATIVELY SHORT ON
MOISTURE AND THE UPPER SUPPORT IS NOT VERY STRONG. HAVE CONTINUED
WITH A DRY FORECAST...BUT WILL HAVE TO KEEP AN EYE ON IT.

TEMPERATURES WILL COOL BACK OFF AGAIN FOR WEDNESDAY AND THURSDAY
AFTER THE COLD FRONT MOVES THROUGH.

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&
Hazardous weather outlook, Sep 21, 11:42 AM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1142 AM CDT THU SEP 21 2006

NEZ039>041-046>049-060>064-072>077-082>087-221200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
1142 AM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE
EVENING HOURS...BUT SEVERE WEATHER IS NOT EXPECTED. SMALL HAIL
IS POSSIBLE FROM STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-221200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
1142 AM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL RETURN TO NORTH CENTRAL KANSAS THIS AFTERNOON...
AND WILL CONTINUE INTO THE EVENING HOURS. THOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW STORMS COULD BE STRONG...AND BE
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND GUSTY WINDS.

ANY THUNDERSTORMS WHICH DEVELOP...WILL MOVE NORTHEAST...AND
ARE MOST LIKELY TO OCCUR BETWEEN 2 PM AND 8 PM. THE RISK FOR
THUNDERSTORMS WILL MOVE EAST OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 21, 2:28 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
228 PM CDT THU SEP 21 2006

KSZ018-212000-
OSBORNE-
228 PM CDT THU SEP 21 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR OSBORNE COUNTY...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF LURAY...OR 38 MILES WEST OF
LINCOLN...AND MOVING NORTH AT 25 MPH.  THE PARENT THUNDERSTORM
PRODUCED A TORNADO IN RUSSELL KANSAS AROUND 200 PM...AND COULD STILL
RE-INTENSIFY THROUGH 300 PM.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN OSBORNE COUNTY BY 240 PM CDT
  RURAL CENTRAL OSBORNE COUNTY BY 250 PM CDT

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Sep 21, 2:52 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
252 PM CDT THU SEP 21 2006

KSZ018-212015-
OSBORNE-
252 PM CDT THU SEP 21 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR OSBORNE COUNTY...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF OSBORNE...OR 38 MILES NORTHWEST
OF LINCOLN...AND MOVING NORTH AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  OSBORNE BY 305 PM CDT
  PORTIS BY 315 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
THE PARENT THUNDERSTORM PRODUCED A TORNADO IN RUSSELL KANSAS AROUND
200 PM...AND COULD STILL RE-INTENSIFY THROUGH 330 PM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Sep 21, 3:06 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
306 PM CDT THU SEP 21 2006

KSZ019-212030-
MITCHELL-
306 PM CDT THU SEP 21 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MITCHELL COUNTY...

AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF VICTOR...OR 11 MILES NORTHWEST
OF LINCOLN...AND MOVING NORTH AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BELOIT BY 325 PM CDT

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JCB
Local storm report, Sep 21, 3:25 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
325 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          7 E VICTOR              39.25N 98.15W
09/21/2006                   MITCHELL           KS   TRAINED SPOTTER

            JUST WEST OF HIGHWAY 14 IN SOUTHERN MITCHELL COUNTY

&&

MONTEFUSCO
Local storm report, Sep 21, 3:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
336 PM CDT THU SEP 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TORNADO          4 SW BELOIT             39.42N 98.16W
09/21/2006                   MITCHELL           KS   LAW ENFORCEMENT

            TORNADO SPOTTED ON THE GROUND NEAR 250 RD...7 MILES SOUTH
            OF SOLOMON RAPIDS

&&

MONTEFUSCO

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:16 PM CDTTornado WarningGIDMitchell44 min
Sep 21, 3:50 PM CDTTornado WarningGIDJewell40 min
Sep 21, 4:16 PM CDTTornado WarningGIDMitchell27 min
Sep 21, 5:11 PM CDTTornado WarningGIDMitchell49 min

Nearby

Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.